Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

No appetite w/ new meds ?

BarbF01BBarbF01 Posts: 124
edited 06/11/2012 - 8:47 AM in Pain Medications
Ive been on lyrica for just under 2 weeks now, and i've noticed that I have no desire to eat. I worked from home today, and had to remind myself to drink something, and even the sweets didn't look appetizing! I have a huge sweet tooth...so this is really odd. I mentioned the lyrica b/c its the only new thing thats been added to my list of meds (asthma meds, pain meds, etc.) - and Ive begun to notice that this is increasing the longer Im on the lyrica. The onyl good thing is tha it's doing wonders for my weight loss! I'm also currently doing weight watchers, so it helps w/ that... but I know that I do need food to fuel my body. And, its not like Im having any super painful days - Ive actually been able to get my pain better under control since Ive had my spinal injection a few days ago.


  • A few months ago I started on a new medicine and for about 2 weeks I couldn't even think of food. Had to force myself to eat small bits here and there for nourishment. I figured that if it went past 3 weeks I would let the doc know and see about trying something else. At about 2.5 weeks it stopped and my appetite returned. Now I suffer no side effects from it.

    Don't let yourself become malnourished in the process. I hope that you are able to at least get something down.

    Sorry you feel so rotten.

  • Wow, I've heard of appetite reduction with Effexor and Topamax, but usually with Lyrica (and Neurontin) it seems to be the opposite! When I was taking Neurontin it definitely made me feel hungrier. I wish I could find something for neuropathic pain that didn't increase my appetite - I could do with losing a few pounds (okay... a few kilos)...
  • I'm finding that my not wanting to eat a lot, is doing wonders for my weight loss! But, I also know that this isn't normal..so Im really making sure that from now on, I get in lots of healthy foods - and have switched over to small snacks - instead of forcing myself to eat 2-3 big meals. Funny thing is, that Im now eating better...lots more fruit and veggies, and either tofu or yogurt added to my smoothies that I make for breakfast now :)
  • I had that happen with my total knee surgery 5 months ago. It was oxycodone I just didn't get hungry. I looked on it as a great opportunity to lose weight! I dropped 20 lbs over the 6 weeks I was on oxy. Of course, if you're already at your ideal weight, you won't want to lose much. It's good that what you do eat is healthy foods--that's important. :)

    2009 Foraminotomy C6-72010 PLIF L4-S1Multi RFA's, cervical inj, lumbar injLaminectomy L3-4 and fusion w/internal fixation T10-L4 July 17Fusion C2-C5 yet to be scheduled
  • I guess thats a dpuble edged sword...I was in good shape, until I was in the car accident and was "blessed" with all of these spine issues. I can stand to lose some weight and still be just fine :) In fact, I started back on weight watchers b/c I can't fit into any of my old clothes :(
  • I've been on 300mg a day of Lyrica since around December (09), and while my appetite is low, I still have GAINED weight while on it. Believe it or not, no complaints as it has knocked down my nerve pain near 80+%!! I am now just starting to lose some of it, but verrrrrryyyy slowly! I told my NS, I will take the weight gain over pain any day!!! I think since I am female (heheh) he thought I was nuts!! Like "C", I have to "make" me eat sometimes!

    PCTF C4 - T2, Laminectomies C5, C6 & C7. Severe Palsy left arm/hand.
  • I'm the same as brenda, I take 1800 mg of neurotin daily. Not much of a appetite, but i've gained 20 pounds since my surgery in March.
  • blazer said:
    I'm the same as brenda, I take 1800 mg of neurotin daily. Not much of a appetite, but i've gained 20 pounds since my surgery in March.
    Weird how that works huh? Here's another thought. On our local news last night, they had discussion on people who had surgery on the lower half of their neck and it fubaring the Thyroid, and as such hormones going wacky! That could also go to appetite as they sited appetite changes as a possible symptom to watch for! I'm going to ask my GP for a blood test specifically to check my hormones and thyroid activity - can't hurt, right?

    Just "Food for thought"... Meds can affect the appetite for sure, but so can a lot of things. Maybe a thyroid/hormone check?

    PCTF C4 - T2, Laminectomies C5, C6 & C7. Severe Palsy left arm/hand.
  • Thats good "food for thought".
    Yup might be a real good ides, just to be safe.
    I dont have a clue about how female horomones work, but did'nt shari(jayhawk) have some issues with them also?

    I just do a little snacking during the day, then eat a lite meal at around 7 oclock, and i went from 185 to 205 pounds since my surgery.
    My daughter told me "mr. you gotta work out" (bless her little heart) lol.
    I told her i would if i could but thats a little way off yet.

    O well "whats the worse of 2 evils" weight gain or nerve pain. :?
  • Jim,

    Hormones affect both men and women! We (females) just seem to have ours go out of whack more due to having reproductive organs I think?!? My hubby and I watched that clip with great interest of course. Mine are off thanks to a tumor down there that removed half my stuff! (G) Now that was a hormone ride from h3ll! Hehehe Oh, me I went from 122 to 168! Now I am down to 153ish.. Slowly gained, slowly going. :)

    PCTF C4 - T2, Laminectomies C5, C6 & C7. Severe Palsy left arm/hand.
  • The appetite has begun to return.. depending upon the day (and the stress of that day). I find myself reaching for sweets and carbs, and am now subbing in fresh fruits and making smoothies (with coconut tofu for protein), so that I get my "sweet" w/out all the empty calories. Im also hoping that by eating fruit, I may stay on track of losing some of this weight Ive put on...????
  • Barb,

    I don't see the "darn it" if you behave with the sweets. :) I've never had a big sweet tooth (hubby does), but if I do anymore, I have a small bit of dark chocolate. I love dark chocolate! My hubby and I are more into the fruits, nuts - good snacks. Remember too, a lot of people try to 'rush' the weight off, only to end up on the old 'weight gain/loss roller coaster' as you probably know. Baby steps Barb, baby steps. *HUGZ*

    PCTF C4 - T2, Laminectomies C5, C6 & C7. Severe Palsy left arm/hand.
Sign In or Register to comment.